Alert archive / Washington / Wind Advisories in 2009

Wind Advisory 7, NWS Pendleton, OR

January 8, 20097 counties in Washington; Morrow County, Umatilla County, Oregon

NWS Pendleton, OR issued this wind advisory at Jan 8, 2009, 4:16 PM PST for 7 counties in Washington; Morrow County, Umatilla County, Oregon. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2009, 4:16 PM PST (00:16 UTC)
Expired
Jan 8, 2009, 9:59 PM PST
In force
6 hr
Issued by
NWS Pendleton, OR

Counties Morrow County, OR, Umatilla County, OR, Benton County, WA, Columbia County, WA, Franklin County, WA, Kittitas County, WA, Klickitat County, WA, Walla Walla County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 74 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.3 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2009-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2009-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KPDT 090016
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
416 PM PST THU JAN 8 2009

...WINDY CONDITIONS TO OCCUR THIS EVENING ACROSS PORTIONS OF SOUTH
CENTRAL WASHINGTON AND NORTH CENTRAL OREGON...

.PRESSURE GRADIENTS WILL CONTINUE TO TIGHTEN ACROSS THE AREA AND
SUSTAINED SOUTHWEST TO WEST WINDS BETWEEN 25 MPH TO 35 MPH WITH
GUSTS TO 50 MPH WILL PERSIST INTO THE EVENING.

ORZ042-044-501-504-WAZ026-028-029-090600-
/O.NEW.KPDT.WI.Y.0007.090109T0016Z-090109T0600Z/
NORTH CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-KITTITAS VALLEY-
LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
INCLUDING THE CITIES OF...DUFUR...MADRAS...MAUPIN...MORO...
ARLINGTON...BOARDMAN...HERMISTON...HEPPNER...PENDLETON...CONDON...
FOSSIL...SPRAY...ELLENSBURG...CONNELL...PROSSER...TRI-CITIES...
DAYTON...WAITSBURG...WALLA WALLA
416 PM PST THU JAN 8 2009

...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. 

SUSTAINED SOUTHWEST TO WEST WINDS BETWEEN 25 MPH TO 35 MPH WITH
GUSTS TO 50 MPH WILL CONTINUE INTO THE EVENING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 46 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

$$

VP
1 follow-up statement
000 
WWUS76 KPDT 090559
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
959 PM PST THU JAN 8 2009


ORZ042-044-501-504-WAZ026-028-029-090700-
/O.CAN.KPDT.WI.Y.0007.000000T0000Z-090109T0600Z/
NORTH CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-KITTITAS VALLEY-
LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
INCLUDING THE CITIES OF...DUFUR...MADRAS...MAUPIN...MORO...
ARLINGTON...BOARDMAN...HERMISTON...HEPPNER...PENDLETON...CONDON...
FOSSIL...SPRAY...ELLENSBURG...CONNELL...PROSSER...TRI-CITIES...
DAYTON...WAITSBURG...WALLA WALLA
959 PM PST THU JAN 8 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS CANCELLED THE WIND
ADVISORY. 

THE WINDS HAD DECREASED ACROSS THE AREA. ALTHOUGH THERE MAY BE
SOME BRIEF WIND GUSTS TO AROUND 40 MPH...THE WINDS SHOULD REMAIN
BELOW ADVISORY CRITERIA.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Jan 8, 2:00 PM PST, 2 hours 16 minutes earlier.

Area forecast discussion, Jan 8, 2:00 PM PST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
200 PM PST THU JAN 8 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT. SHOWERS CONTINUE TO
LINGER ALONG THE CASCADES AS WELL AS THE BLUE MOUNTAINS AND WALLOWAS
BEHIND THE COLD FRONT THAT SWEPT ACROSS THE REGION EARLIER TODAY.  A
NORTHWEST FLOW ALOFT WILL KEEP THE OROGRAPHIC SHOWERS UNTIL AROUND
MIDNIGHT.  SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE ABOVE
3500 FEET...MAINLY ALONG THE WEST FACING SLOPES OF THE BLUE
MOUNTAINS. WINDS WILL GRADUALLY DIMINISH OVERNIGHT AND WILL BE LIGHT
BY EARLY FRIDAY MORNING.  IT WILL BE MUCH COLDER TONIGHT COMPARED TO
THE MILD TEMPERATURES WE HAVE EXPERIENCED THE PAST COUPLE OF
NIGHTS.  HIGH PRESSURE AT THE SURFACE AND ALOFT WILL STRENGTHEN OVER
THE PACIFIC NW TONIGHT AND FRIDAY.  THE BREEZY WINDS TODAY WILL
PROVIDE ENOUGH MIXING OF THE AIR MASS TO LIMIT FOG DEVELOPMENT...BUT
THERE COULD BE PATCHY FOG ALONG THE COLUMBIA AND SNAKE RIVERS.

THE UPPER LEVEL RIDGE WILL FLATTEN ON FRIDAY THROUGH
SATURDAY...ALLOWING  MID AND HIGH LEVEL CLOUDS TO SPREAD ACROSS OUR
WASHINGTON AND NORTHERN OREGON ZONES.  NO PRECIPITATION IS
EXPECTED.  A SHORTWAVE ON SATURDAY NIGHT WILL BRING ISOLATED TO
SCATTERED SHOWERS ALONG THE EAST SLOPES OF THE WA CASCADES AND
ISOLATED SHOWERS OVER THE EASTERN MOUNTAINS.  THE REMAINDER OF THE
FORECAST AREA HAVE MOSTLY CLOUDY SKIES. JOHNSON

.LONG TERM...SUNDAY THROUGH THURSDAY...AN UPPER LEVEL RIDGE WILL
BUILD OFFSHORE SUNDAY THROUGH WEDNESDAY AND THEN MOVE INLAND
THURSDAY. A WEAK DISTURBANCE WILL MOVE OVER THE RIDGE SUNDAY AND
SUNDAY NIGHT AND MAY TRIGGER A FEW SHOWERS IN THE MOUNTAINS. AFTER
THAT THE RIDGE WILL KEEP EASTERN WASHINGTON AND OREGON DRY WITH
LIGHT WINDS. STRONG INVERSIONS WILL DEVELOP AT NIGHT DUE TO
RADIATIONAL COOLING. BY MID WEEK THIS WILL ALLOW PATCHY FOG/FREEZING
FOG TO DEVELOP IN THE LOWER COLUMBIA BASIN. THE FOG WILL GRADUALLY
EXPAND IN COVERAGE.  COONFIELD

&&

.AVIATION...0Z TAFS...VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24
HOURS. GUSTY WINDS AT DLS PSC PDT AND ALW WILL DECREASE THIS EVENING
AND OVERNIGHT AS PRESSURE GRADIENTS BEGIN TO RELAX. 76

&&

.HYDROLOGY...RIVER FLOODING AND AREAL FLOODING CONTINUE OVER
KITTITAS AND YAKIMA COUNTIES.  THE UPPER PORTIONS OF THE YAKIMA AND
NACHES RIVERS ARE SLOWLY CRESTING AND EXPECT THEM TO START
RECEDING TONIGHT AND FRIDAY. AREAL FLOODING CONTINUES ON THE WEST
SIDE OF ELLENSBURG AND BETWEEN ELLENSBURG AND CLE ELUM.  MANY ROADS
REMAIN CLOSED.  CURRENT FLOOD WARNINGS WILL CONTINUE FOR THIS AREA
AND FOR UNION COUNTY.  THE FLOOD WATCH FOR THE BLUE MOUNTAINS AND
WALLOWA COUNTY HAS BEEN CANCELLED.  WITH THE COLDER AIR AND LITTLE
PRECIPITATION EXPECTED...RIVERS...CREEKS AND STREAMS SHOULD BE
HEADING DOWNWARD.  ML

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  33  42  26  44 /  20  10   0   0
ALW  34  42  26  42 /  30  10   0   0
PSC  32  42  29  37 /  10  10   0   0
YKM  23  38  22  38 /  10   0   0   0
HRI  32  42  31  39 /  10   0   0   0
ELN  26  37  21  36 /  10   0   0   0
RDM  19  42  22  49 /  20   0   0   0
LGD  27  35  23  37 /  30  10   0   0
GCD  26  39  22  43 /  30   0   0   0
DLS  35  43  26  44 /  20   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...AREAL FLOOD WARNING THROUGH FRIDAY AFTERNOON FOR ORZ049.

WA...AREAL FLOOD WARNING THROUGH THURSDAY EVENING FOR WAZ501-026
     AND NORTHERN PORTIONS OF WAZ502.

     RIVER FLOOD WARNING FOR WAZ501-026-027-029 THROUGH FRIDAY.

&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
85/76/76
Hazardous weather outlook, Jan 8, 11:15 AM PST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1115 AM PST THU JAN 8 2009

UPDATED TO REMOVE WIND ADVISORY INFORMATION

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-091415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
1115 AM PST THU JAN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

FLOODING
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, KITTITAS
     VALLEY, YAKIMA VALLEY, GRANDE RONDE VALLEY

RECENT RAIN FALL AND SNOW MELT RUNOFF HAS RESULTED IN MINOR TO
MODERATE FLOODING ALONG THE EAST SLOPES OF THE CENTRAL WASHINGTON
CASCADES, THE KITTITAS AND YAKIMA VALLEYS, AND THE GRANDE RONDE
VALLEY. THE YAKIMA RIVER AND THE NACHES RIVER ARE TWO OF THE
MAINSTEM RIVERS THAT ARE ABOVE FLOOD STAGE.  FLOOD WARNING PRODUCTS
FOR AREAL FLOODING AND MAINSTEM RIVER FLOODING CAN BE FOUND UNDER
THE PRODUCT...PDXFLSPDT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

HIGH PRESSURE WILL BUILD OVER THE REGION FRIDAY AND CONTINUE INTO
NEXT WEEK. A WEAK WAVE MAY MOVE THROUGH THE RIDGE SUNDAY AND CAUSE A
FEW SHOWERS OVER THE BLUE AND WALLOWA MOUNTAINS. OTHERWISE THIS HIGH
PRESSURE WILL BRING FAIR CONDITIONS...THOUGH FOG MAY DEVELOP ACROSS
PORTIONS OF THE COLUMBIA BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED DUE TO FLOODING TODAY AND TONIGHT.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Local storm report, Jan 8, 12:03 PM PST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1203 PM PST THU JAN 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLOOD            YAKIMA                  46.59N 120.53W
01/08/2009                   YAKIMA             WA   PUBLIC

            FLOOD WATERS COVERING PARTS OF THE YAKIMA ELKS GOLF
            COURSE ALONG THE YAKIMA RIVER ON THE NORTH SIDE OF
            YAKIMA.

&&

MLOHMANN

Nearby

Wind Advisories in Washington, 2009Wind Advisories in Oregon, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.